Peripheral neuropathy in Parkinson's disease: Levodopa exposure and implications for duodenal delivery

Thomas Müller, Teus van Laar, David R. Cornblath, Per Odin, Fabian Klostermann, Francisco J. Grandas, Georg Ebersbach, Peter P. Urban, Francesc Valldeoriola, Angelo Antonini

Research output: Contribution to journalArticle

Abstract

In advanced Parkinson's disease (PD) patients, continuous intra-duodenal infusion of levodopa/carbidopa intestinal gel (LCIG) is an established approach in the management of motor complications that cannot be further improved by conventional oral therapy. In general, tolerability of LCIG has resembled that of oral dopaminergic therapy; however, cases of symptomatic peripheral neuropathy (PN), sometimes severe, have been reported in patients receiving LCIG. Cases are generally a sensorimotor polyneuropathy with both subacute and chronic onsets, often associated with vitamin B12 and/or B6 deficiency. Rare cases clinically resemble Guillain-Barré syndrome. In the absence of prospectively collected data on possible associations between LCIG and PN, it is prudent to explore potential mechanisms that may explain a possible relationship. The PN may be linked to use of high-dose levodopa, promoting high levels of homocysteine and methylmalonic acid or reduced absorption of vitamins essential for homocysteine metabolism. Cases of LCIG-associated PN often have responded to vitamin supplementation without need for LCIG cessation, although LCIG cessation is sometimes necessary. It may be advisable to monitor vitamin B12/B6 status before and after patients start LCIG and be vigilant for signs of PN. Prospective, large-scale, long-term studies are needed to clarify whether vitamin supplementation and routine use of a catechol-O-methyltransferase inhibitor may help prevent PN in LCIG recipients and whether these measures should be routine practice in patients with PD on high-dose oral levodopa.

Original languageEnglish
Pages (from-to)501-507
Number of pages7
JournalParkinsonism and Related Disorders
Volume19
Issue number5
DOIs
Publication statusPublished - May 2013

Keywords

  • Homocysteine
  • Levodopa/carbidopa intestinal gel
  • Parkinson's disease
  • Peripheral neuropathy
  • Vitamin B

ASJC Scopus subject areas

  • Geriatrics and Gerontology
  • Clinical Neurology
  • Neurology

Fingerprint Dive into the research topics of 'Peripheral neuropathy in Parkinson's disease: Levodopa exposure and implications for duodenal delivery'. Together they form a unique fingerprint.

  • Cite this

    Müller, T., Laar, T. V., Cornblath, D. R., Odin, P., Klostermann, F., Grandas, F. J., Ebersbach, G., Urban, P. P., Valldeoriola, F., & Antonini, A. (2013). Peripheral neuropathy in Parkinson's disease: Levodopa exposure and implications for duodenal delivery. Parkinsonism and Related Disorders, 19(5), 501-507. https://doi.org/10.1016/j.parkreldis.2013.02.006